Photo: Getty Images
The drug company, Bristol-Myers Squibb, is recalling bottles of Coumadin (Warfarin Sodium). This is because during quality control, one tablet was found to have more warfarin in it than necessary.
Warfarin is prescribed to prevent and treat blood clots, and if there is too much active drug in the product, then the patient is at an increased risk of bleeding.
The lot number of the recalled medication is 9H49374A. The tablets are in 1000 pill quantities and contain 5mg of medication. They have an expiration date of Sept. 30, 2012.
If you have the affected lot number, see your doctor immediately as he or she can arrange for you to have different medication. Don’t discontinue your medication without medical advice because blood clots can cause heart attacks or stroke when the clot blocks the function of a vital organ. While excessive bleeding from too much warfarin is also dangerous, your doctor will be able to provide you with an unaffected lot.
If you think you have had an adverse reaction to Coumadin, you can report it to the FDA online here:
If you wish to have further information about the recall, you can phone Stericycle, Inc. on:
Source: FDA Press Release, May 2, 2011.